Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 321, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 21, 2024, 5:49 PM CDT for 4 counties in Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2024, 5:49 PM CDT (22:49 UTC)
- Expired
- Sep 21, 2024, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Geary County, KS, Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 31 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:25 PM CDT, 3 hours 24 minutes earlier. Its key messages:
- Widespread rain and T-storms tonight with some severe risk this evening and heavy rains overnight.
- Much cooler weather arrives on Sunday and lasts into next week.
Area forecast discussion, Sep 21, 2:25 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 225 PM CDT Sat Sep 21 2024 .KEY MESSAGES... - Widespread rain and T-storms tonight with some severe risk this evening and heavy rains overnight. - Much cooler weather arrives on Sunday and lasts into next week. && .DISCUSSION... Issued at 157 PM CDT Sat Sep 21 2024 A large scale upper low was located across northeast AZ this afternoon while another upper wave was located across the ND/MN region. The northern stream upper wave has pushed a cold front into northwest KS this afternoon. At 19Z the sfc map showed low pressure around CNK with a sfc trough extending southwest toward Medicine Lodge and the cold front approaching Hays. Dewpoints were in the upper 60s to around 70 in the warm sector while PWATs were approaching 2" which would be near record values for the date across northeast KS. Latest mesoanalysis shows MLCAPE of 1500-2500j/kg with around 100 CINH remaining along with effective shear of 25-35kts. Forcing ahead of the upper system is already supporting t-storm development across the OK Panhandle and that area of lift/convection is expected to move ENE toward the area later this afternoon/evening. Another area to watch is along the actual front across north central KS into southern NE where additional storms should develop later this afternoon into this evening. This area of storms could impact parts of the area as well with some risk for hail/wind at least for several hours this evening. The overall scenario should see increasing storm development from the southwest ahead of the upper low in the mixed unstable but perhaps still capped atmosphere from the southwest along with additional storm development along the front this evening. Both areas of convection should eventually yield a larger area of rain and t-storms as the upper low approaches and the LLJ increases this evening. Heavy rains will occur and areas of 1-2" should be common tonight with some receiving 2-3" or more depending on how the convective area evolves especially this evening through midnight. Cannot rule out some flash flood risk in urban areas if training sets up however given how exceptionally dry it has been the creek/river flood risk remains low. After midnight the models suggest that the LLJ/winds in the 925-850 mb layer should veer and focus the better low level convergence to our east and MUCAPE values are forecast to drop to below 1000j/kg. This should result in more rain and embedded thunder after midnight into Sunday morning as the upper low gradually emerges and weakens. Expect a much cooler Sunday with remnant showers and the cooler weather will stick around into at least early next week with below avg highs in the 60s and 70s expected. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1144 AM CDT Sat Sep 21 2024 VFR conditions will persist until after 00Z when thunderstorms will develop along a cold front mainly to the northwest of the TAF sites and move across the area through 6Z. Exact coverage and location of the storms remains somewhat in question so have inserted VCTS in that time frame. As the night wears on rainfall coverage should increase with occasional rain and sct tsra expected overnight through at least 12z. As winds shift to the north and the cold front passes expect CIGS to drop into the IFR category toward 12z Sunday. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Omitt AVIATION...Omitt
Hazardous weather outlook, Sep 21, 2:36 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 236 PM CDT Sat Sep 21 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-221945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 236 PM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms late this afternoon into tonight. Hail up to one inch in diameter and wind gusts up to 60 MPH would be the primary hazards. Locally heavy rains will also occur tonight and could cause minor flooding of urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk for severe storms Sunday afternoon for those areas southwest of I-35 but that risk may be removed by tomorrow's forecast so check back then. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Sep 21, 5:12 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
512 PM CDT Sat Sep 21 2024
KSZ009-010-212300-
Washington-Marshall-
512 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES THROUGH 600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 25 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Washington, Hanover, Hollenberg, and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 9667 3977 9707 3986 9716 4000 9697
4000 9675
TIME...MOT...LOC 2212Z 234DEG 22KT 3985 9702
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
FlanaganSpecial weather statement, Sep 21, 5:24 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
524 PM CDT Sat Sep 21 2024
KSZ035-037-212315-
Dickinson-Morris-
524 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES THROUGH 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Lincolnville, moving northeast at 25 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Herington, Wilsey, Latimer, and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3861 9693 3861 9706 3881 9691 3858 9658
3852 9669 3852 9693
TIME...MOT...LOC 2224Z 229DEG 22KT 3845 9703
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FlanaganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 45 min |
| Sep 20, 7:23 PM CDT | Special Weather Statement | TOP | Cloud | 52 min |
| Sep 20, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 15 min |
| Sep 20, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 19 min |
| Sep 20, 7:56 PM CDT | Special Weather Statement | TOP | Geary, Riley | 34 min |
| Sep 20, 8:00 PM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Sep 20, 8:24 PM CDT | Special Weather Statement | TOP | Morris | 36 min |
| Sep 20, 8:42 PM CDT | Special Weather Statement | TOP | Geary | 33 min |
| Sep 20, 8:53 PM CDT | Special Weather Statement | TOP | Lyon | 37 min |
| Sep 20, 9:45 PM CDT | Special Weather Statement | TOP | Shawnee | 30 min |
| Sep 20, 10:50 PM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| Sep 21, 5:12 PM CDT | Special Weather Statement | TOP | Washington | 48 min |
| Sep 21, 5:24 PM CDT | Special Weather Statement | TOP | Morris | 51 min |
| Sep 21, 5:34 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 41 min |
| Sep 21, 5:56 PM CDT | Special Weather Statement | TOP | Washington | 34 min |
| Sep 21, 6:01 PM CDT | Special Weather Statement | TOP | Lyon | 44 min |
| Sep 21, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 27 min |
| Sep 21, 6:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 27 min |
| Sep 21, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 26 min |
| Sep 21, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.